eISSN: 1896-9151
ISSN: 1734-1922
Archives of Medical Science
Current issue Archive Manuscripts accepted About the journal Special issues Editorial board Abstracting and indexing Subscription Contact Instructions for authors Ethical standards and procedures
SCImago Journal & Country Rank
3/2017
vol. 13
 
Share:
Share:
more
 
 
abstract:
Letter to the Editor

An unusual etiology of torsade de pointes-induced syncope

Marco Morosin
,
Ermanno Dametto
,
Federica Del Bianco
,
Marco Brieda
,
Gian L. Nicolosi

Arch Med Sci 2017; 13, 3: 686–688
Online publish date: 2017/04/20
View full text
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
An 80-year-old woman was admitted to our Emergency Department because of syncope. The patient had no family history of sudden deaths or a medical history of depressive disorder, and she did not smoke or use illicit drugs. In the previous year, her daily medications included acetylsalicylic acid, delapril, simvastatin, vitamin D3 and a daily dose of 50 mg of fluvoxamine. The patient was lucid and cooperative and reported taking all tablets regularly. Repeated episodes of dizziness and transient loss of consciousness (T-LOC) occurred in the months preceding admission. At 4 p.m. on the day of admission, the patient had another episode of T-LOC while sitting on the bed, witnessed by her husband. At the Emergency Department, telemetry recorded in lead III several runs of self-terminating torsade de pointes (TdP) ventricular tachycardia with concomitant T-LOC (Figure 1). Prompt administration of IV magnesium (1 g IV bolus followed by continuous infusion of 0.5 g/h) and IV lidocaine (50 mg IV bolus followed by maintenance IV infusion of 1 mg/min) was performed. Physical examination was unremarkable. A 12-lead electrocardiogram (ECG) showed sinus rhythm, 59/min, incomplete left bundle branch block and a prolonged rate-corrected QT interval (QTc) of 0.51 s (Figure 2). We measured the QT interval from the onset of the QRS complex to the end of the T wave and used Bazett’s formula to correct the QT interval: QTc = QT/(R-R interval)½ [1]. Blood tests, electrolytes included, were normal. Transthoracic echocardiogram showed a left ventricle normal in size, moderate ventricular hypertrophy and normal regional function. Left ventricular ejection fraction was 54%. Color Doppler examination revealed mild mitral regurgitation and mild to moderate tricuspid regurgitation. Coronary angiography ruled out significant coronary artery disease (stenosis > 50%). Although the patient was not taking any known QT-prolonging medications, fluvoxamine was believed to be the likely cause of the prolonged QT interval and the malignant arrhythmia. Fluvoxamine was thus discontinued and in the subsequent 36 h the patient had three other TdP episodes, one of them requiring a DC shock. In the next days, serial ECGs indicated a stable sinus rhythm with progressive normalization of the QTc interval. No other ventricular arrhythmias were observed. The patient was discharged home and instructed not to take fluvoxamine. After a month, a 7-day ambulatory ECG recorded a single episode of an...


View full text...
FEATURED PRODUCTS
Quick links
© 2019 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.
PayU - płatności internetowe